Texas, 2008

Heavy Rain in Texas, July 7 to 8, 2008

July 7 to 8, 2008 · NWS BRO · 3 events in 3 counties and zones

A series of upper level disturbances, lining up from south to north across northeastern Mexico into the Lower Rio Grande Valley and Deep South Texas, during the first full week of July, acted on residual deep tropical moisture left by a dissipating weak tropical wave at the end of June, to produce a prolonged period of cloudiness and locally heavy showers, which added up to an area average of 4…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A series of upper level disturbances, lining up from south to north across northeastern Mexico into the Lower Rio Grande Valley and Deep South Texas, during the first full week of July, acted on residual deep tropical moisture left by a dissipating weak tropical wave at the end of June, to produce a prolonged period of cloudiness and locally heavy showers, which added up to an area average of 4 to 8 inches, with locally higher amounts, extending westward into Starr and Brooks County.

The heaviest rainfall was concentrated from eastern Hidalgo into Cameron County, where locally 9 to 10 inches fell in a few spots. Due to the spring and early summer drought, much of the rain was welcome relief for dry soils, though nuisance urban/poor drainage flooding resulted, particularly by the end of the wet period on July 7th and 8th.

Higher rain totals for the period July 1st through 8th included: 10.55 inches 5 miles south southeast of San Benito; 9.33 inches near Rancho Viejo, and 6.17 and 6.18 inches, respectively at Brownsville International Airport and Harlingen Valley Airport (all in Cameron County). In Hidalgo County, 6.31 inches fell at the Weslaco/Mid Valley airport, and 4.87 at McAllen/Miller airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 7, 8:38 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 7, 8:38 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
938 AM CDT MON JUL 7 2008

...HEAVIER RAINFALL SHIFTING INTO HIDALGO AND POINTS WEST TODAY...

.SYNOPSIS...AXIS OF MODERATE TO LOCALLY HEAVY RAINFALL IS RIGHT ON
TARGET...GENERALLY FROM WESTERN BROOKS SOUTH/SOUTHEAST THROUGH
EASTERN HIDALGO AND SOUTHERN CAMERON COUNTY EXTENDING FARTHER
SOUTH/SOUTHEAST INTO TAMAULIPAS AND THE WESTERN GULF EAST OF
CENTRAL TAMAULIPAS...WHERE IMPRESSIVE COLD-TOPPED MESOSCALE-
CONVECTIVE VORTEX LOOKING ACTIVITY IS UNDERWAY. KBRO SOUNDING
JUICED AS IT HAS BEEN (PRECIPITABLE WATER AT 2.36) SINCE LAST
THURSDAY...AND TEMPERATURES RANGE THROUGH THE 70S WITH DEW POINTS
ONLY A SHADE LOWER.

HIDALGO COUNTY CONTINUING TO BE THE RAINFALL JACKPOT THIS
MORNING...WITH RADAR ESTIMATED TOTALS GENERALLY OF 0.75 TO 2
INCHES...WHICH MATCHES NICELY WITH SOME OF THE SURFACE
OBSERVATIONS WEVE RECEIVED SO FAR...INCLUDING MCALLEN WHICH IS
OVER AN INCH FOR THE DAY AND AN OBSERVER WEST OF MCCOOK WITH 1.5
INCHES SO FAR.

&&

.DISCUSSION...THIS AFTERNOON INTO EARLY TUESDAY IS A BIT MORE
CONCERNING FOR AT LEAST MINOR FLOODING RAINS...AS THE UPPER
DISTURBANCE HAS BECOME MORE LINEAR COINCIDENTALLY BANKED UP
AGAINST THE SIERRA MADRE ORIENTAL...AS FORECAST NICELY BY MOST OF THE
NUMERICAL MODELS THIS TIME YESTERDAY...IS NOW FOCUSING
PRECIPITATION DEVELOPMENT AND MOVEMENT ALONG A SOUTHEAST TO
NORTHWEST AXIS...MORE INDICATIVE OF TRAINING RATHER THAN THE
PARTIALLY ROTATING BANDS WEVE SEEN THE PAST FEW DAYS.

COMBINE THIS WITH A MORE PRONOUNCED LOW LEVEL SOUTHEASTERLY
JET...AND ITS EASY TO SEE HOW ACTIVITY BECOMES MORE
FOCUSED...FAVORING HIDALGO...STARR...ZAPATA...AND JIM HOGG
COUNTIES. THUS...EXPECT SOME OF THESE AREAS TO CATCH UP TO THEIR
NEIGHBORS IN EASTERN HIDALGO AND CAMERON COUNTIES IN TERMS OF
EARLY JULY RAINFALL.

FOR NOW...EXPECT THE TORRENTIAL RAINS MOVING ONSHORE IN NORTHEAST
TAMAULIPAS TO WEAKEN SOMEWHAT AS THEY MOVE WELL INLAND AND INTO A
BIT MORE STABLE AIR OVER RAIN-COOLED LAND...BUT WELL MONITOR
CLOSELY OVER THE NEXT SEVERAL HOURS. SHOULD THE SHEAR ENERGY BE
ABLE TO OVERCOME DIURNAL/INLAND WEAKENING TRENDS...ADDITIONAL
FLOOD ADVISORIES AND PERHAPS A FLASH FLOOD WARNING COULD BE
WARRANTED.

FARTHER EAST...HAVE DROPPED RAIN CHANCES SIGNIFICANTLY OVER THE
GULF WATERS AND ACROSS NORTHEAST KENEDY COUNTY WHERE COVERAGE WILL
BE LOWEST THIS AFTERNOON.

ITS A BIT LATE FOR A FIRST PERIOD FLOOD WATCH...BUT SHOULD
ANOTHER ROUND BE EXPECTED OVERNIGHT AND INTO TUESDAY IN THE SAME
AREAS WE MAY HAVE TO CONSIDER ONE FOR THE SOUTHWEST HALF OF THE
AREA (HIDALGO/JIM HOGG AND POINTS WEST) FOR THE AFTERNOON PACKAGE.

GRIDS HAVE BEEN UPDATED AND WILL BE SENT SHORTLY. ZONE PACKAGE
WILL BE UPDATED BY 930 AM.

&&

.AVIATION...MVFR TO IFR CONDITIONS SHOULD PREVAIL IN AREAS OF
WIDESPREAD RAIN AND HEAVY SHOWERS. VFR TO TEMPO MVFR CONDITIONS
SHOULD PREVAIL OTHERWISE. HEAVIEST RAIN AND POOR FLIGHT CONDITIONS
EXPECTED TO PERSIST MAINLY EAST OF HIGHWAY 281 OR ACROSS HIDALGO
COUNTY AND AREAS TO THE WEST. KMFE SHOULD SEE THE WORSE CONDITIONS
TODAY WITH KHRL AND KBRO POSSIBLY SEEING FLIGHT CONDITIONS
DETERIORATE LATER TODAY. EXPECT SIMILAR CONDITIONS ON TUESDAY WITH
IMPROVING CONDITIONS WEDNESDAY.

&&

.MARINE...AT 9 AM BUOY 42020 REPORTED EAST WINDS AROUND 15 KNOTS
WITH SEAS SLIGHTLY OVER 5 FEET WITH A PERIOD OF 8 SECONDS.
SHOWERS AND THUNDERSTORMS HAVE TEMPORARILY SHIFTED SOUTH OF THE RIO
GRANDE RIVER BUT CAN BE EXPECTED TO MOVE INTO THE SOUTHERN PORTION
OF THE  COASTAL WATERS THIS AFTERNOON. WINDS AND SEAS MAY LOWER
SLIGHTLY DUE TO THE DECREASE IN SHOWER ACTIVITY HOWEVER...THE
PRESSURE GRADIENT IS TO REMAIN UNCHANGED THROUGH AT LEAST TUESDAY AS
HIGH PRESSURE OVER THE NORTHERN GULF AND LOWER PRESSURE ACROSS BAY
OF CAMPECHE PERSIST AT CURRENT STRENGTH. THE GRADIENT DOES HOWEVER
BEGIN TO WEAK BY WEDNESDAY AS THE HIGH PRESSURE AREA IS INDICATED TO
WEAKEN. A GRADUAL BUT SUBTLE LOWERING OF WINDS AND SEAS WILL BE
SHOWN BY MID WEEK WITH FURTHER LOWERING IF GRADIENT WEAKENS MORE
THEN EXPECTED.

&&

.CLIMATE...RAINFALL TOTALS CONTINUE TO CLIMB UPWARD THIS
MORNING...WITH AREA-WIDE TOTALS SINCE JULY 1ST RANGING FROM 3 TO 6
INCHES IN HIDALGO AND CAMERON COUNTY...AND NOW 1 TO 3 INCHES
ELSEWHERE. WILL UPDATE THE PUBLIC INFORMATION STATEMENT AT AROUND
1030 AM WITH THE LATEST EARLY JULY TOTALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  85  78  85  78 / 100  30  70  40
BROWNSVILLE          85  77  86  76 / 100  30  70  40
HARLINGEN            85  75  86  74 / 100  30  70  40
MCALLEN              85  74  86  74 / 100  60  70  30
RIO GRANDE CITY      84  74  86  75 / 100  70  70  30
SOUTH PADRE ISLAND   81  80  83  78 / 100  20  70  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM/SYNOPTIC UPDATE...52/BSG
MARINE/AVIATION UPDATE...59/GB
Hazardous weather outlook, Jul 7, 5:16 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
616 AM CDT MON JUL 7 2008

TXZ248>257-081130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
616 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALIZED HEAVY RAINFALL MAY
CREATE NUISANCE FLOODING FOR RESIDENTS AND MOTORISTS. HEAVIEST
RAIN IS EXPECTED TO FALL ALONG AND WEST OF HIGHWAY 281 OVER
HIDALGO AND STARR COUNTIES THIS MORNING. FOR THE AFTERNOON PATCHES
OF HEAVY RAIN COULD SPREAD INTO CAMERON AND WILLACY COUNTIES.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TUESDAY WITH ACTIVITY TO BEGIN TAPERING OFF WEDNESDAY
INTO THURSDAY AND FRIDAY. HEAVY RAIN ESPECIALLY IN THUNDERSTORMS
COULD POSE A THREAT TO FLOODING OF STREETS AND CREEKS AS THE SOIL
IS NEARING SATURATION IN SOME LOCATIONS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT THE LOCAL
BEACHES TUESDAY THROUGH AT LEAST THURSDAY AND POSSIBLY LEADING
INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ130-132-135-150-155-170-175-081130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
616 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CREATE HAZARDS FOR SMALL
BOATERS TODAY AND TONIGHT. GUSTY WINDS TO 30 KNOTS AND HIGHER
SWELLS ARE POSSIBLE NEAR SHOWERS AND THUNDERSTORMS. HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CREATE HIGHER SEAS AND
WINDS FOR SMALL BOATERS TUESDAY AND WEDNESDAY WITH ACTIVITY
DIMINISHING THURSDAY AND FRIDAY.

In the hours before

Special weather statement, Jul 7, 9:18 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1018 AM CDT MON JUL 7 2008

TXZ253-255-071730-
HIDALGO-INLAND CAMERON-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO...BROWNSVILLE...HARLINGEN
1018 AM CDT MON JUL 7 2008

A WIDESPREAD AREA OF MODERATE TO HEAVY RAIN WITH EMBEDDED
THUNDERSTORMS IS APPROACHING THE RIO GRANDE RIVER FROM THE SOUTH.
THE BAND OF HEAVY RAIN IS EXPECTED TO SPREAD ACROSS BROWNSVILLE
AND EXTEND WEST THROUGH CAMERON AND HIDALGO COUNTIES...AFFECTING
SEVERAL COMMUNITIES ALONG AND EITHER SIDE OF HIGHWAY 281. RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR ARE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR. MOVEMENT OF THE RAIN IS NORTH TO
NORTHWEST AT 30 TO 35 MPH. ONCE THE LEADING HEAVY BAND PASSES TO
THE NORTH LIGHT TO MODERATE RAIN IS FORECAST TO PERSIST FOR
SEVERAL HOURS AS SATELLITE AND RADAR INDICATE SHOWERS EXTENDING
WELL SOUTH MEXICO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Cameron

When
July 7, 10:30 AM CST to 2:00 PM CST
Where
Cameron County, Harlingen
Reported by
Law Enforcement
Coordinates
26.180, -97.700

Numerous roads in typically poor drainage locations sustained minor flooding in Harlingen when persistent bands of torrential rains moved through the western half of Cameron County during the morning and early afternoon of July 7th. In general, rainfall between 2 and 3 inches fell during this time period, near the end of a weeklong welcome drenching that that dropped between 6 and 9 inches, perhaps higher in a few spots, across the more populated areas of the Lower Rio Grande Valley.| |Extensive street flooding was reported in Harlingen and San Benito. This included the Fair Park area of Harlingen, First Street in Harlingen, particularly near the Highway 83 and 77 interchange near downtown. Numerous streets also experienced minor flooding in San Benito, and heavy rains affected construction sites in La Feria near the Hidalgo County line.

Brownsville had more nuisance problems with widespread ponding in poor drainage locations, such as those on Boca Chica Boulevard between McDavitt and Security Drive. In all cases, structures were not threatened, and there were no casualties.

The rains ended before mid afternoon on the 7th, and minor street flooding subsided.

Heavy Rain, Willacy

When
July 7, 10:45 AM CST to 2:00 PM CST
Where
Willacy County, Raymondville
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
26.480, -97.780

A number of roads in typically poor drainage locations of Raymondville sustained minor flooding, when persistent bands of torrential rains moved through the western half of Willacy County during the morning and early afternoon of July 7th. In general, rainfall between 2 and 3 inches fell during this time period, near the end of a weeklong welcome drenching that that dropped between 5 and 7 inches, perhaps higher in a few spots, across the more populated areas of the Lower Rio Grande Valley, stretching north and northwest toward the King Ranch (Kenedy County) and northeast Hidalgo County.| |Street flooding seeped into the the Raymondville City Hall, soaking some carpeting and forcing crews to sandbag the doorways. Other streets were blocked by Law Enforcement to prevent vehicles from pushing floodwaters into stores in poor drainage areas of downtown. As of this writing, no significant damage was reported.

The rains ended by mid afternoon on the 7th, and minor street flooding subsided.

Heavy Rain, Jim Hogg

When
July 8, 4:00 AM CST to 4:45 AM CST
Where
Jim Hogg County, 8.29 mi NE of Randado
Reported by
Law Enforcement
Coordinates
27.152, -98.772

Jim Hogg County Sheriff's Department reported the southbound lane of Route 16 experienced nuisance flooding, with one half to one inch of water covering the road for a distance of approximately 3 miles, approximately 13 miles southwest of Hebbronville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120220, 128172, 120230.